Skip to main content

#PAW2018 Meet Milton Cubas PAW 2018 PAW

#PAW2018 
MEET MILTON CUBAS, APF Member and ALAD Porphyria (ADP) patient.

My name is Milton Eduardo Cubas and I am 29 years old. Sports and physical activities with others are two of my favorite things. 
My current studies at Miami Dade College are to become a math teacher.
 I had my first porphyria attack in a very hot summer day of 2000 at a castle in Cartagena, Colombia named Castillo San Felipe de Barajas. I was with family members and I remember feeling fatigued while taking a tour of the castle. I drank a whole bottle of water after leaving. Once I got in a taxi I felt nausea. I felt tired. We stopped to eat something but I would vomit water until nothing would come out. I had gone to hospitals in Colombia and they couldn’t find anything. I remember feeling a lot of pain while looking for anyone to tell me what is going on. I had to cut my trip to Colombia short because we couldn’t find anyone to help me and my pain was getting worse.
 I went to Miami Children’s Hospital and my attack got better and the doctors still couldn’t find anything. I would have an attack every month or two for a year until a doctor named Elsa Vasconsuelos told me that I may have Porphyria.   Soon after that, my dad found Dr. Anderson. I would take two or three trips to Galveston, Texas until he diagnosed me in February 2003 with aminolevulinic acid dehydratase-deficient porphyria, which is abbreviated as ADP. 
Through my teenage years, I had attacks nearly every month. Once I hit my 20’s the attacks spread out more. The longest I’ve spent without an attack is two and a half years but after that I had 3 attacks really close to each other that affected my neuropathy a lot. My last attack was mid-July of 2017.
 I get hematin every single Friday. I have tried spacing out the hematin to every 10 days or every 14 days but I would get an attack after that. During the attack, I would have to be hospitalized to get hematin for four days every day. I get heme in an infusion center. Some of my negative experiences are that some nurses don’t know how to administer the hematin the correct way when I’m hospitalized. 
The neuropathy has affected me every day from dressing myself to doing homework. I have trouble with extending my fingers that stops me from doing hand gestures. I have foot drop where I could lose my balance easily. It has forced me to try find anywhere where there is AC.
 I could last longer in the sun now but in the summer I can’t. There have been positive experiences, too. I have met a lot of wonderful people, nurses and doctors, who have helped me when I’m trying to get better. 
My Family has supported me and helped me whenever I couldn’t drive or when I was hospitalized. I want to become a Math teacher and I am studying really hard to graduate. I want to get my hands better. 
For the people who have Porphyria: Knowledge is Power. 
The more you know about Porphyria the stronger you will be. 
It is also important to participate in research and I am in the longitudinal study at UTMB.

If you are interested in learning more about the Acute Porphyrias please visit porphyriafoundation.org

Please visit us by calling Edrin @ 1/866/APF/3635 to get a free patient packet or a comprehensive Dr. Kit for your  medical professionals

Comments

Popular posts from this blog

Amazing patient advocacy....and needed media for this issue. Thank you Terri Witter!

Q & A WITH PORPHYRIA EXPERT, DR. BRUCE WANG, UCSF

Q & A WITH PORPHYRIA EXPERT, DR. BRUCE WANG, UCSF 
The APF asked our Facebook friends for their top questions they would ask a porphyria expert.
 The following questions were submitted to Dr. Wang for his responses ... Q. Does EPP give us bad teeth? Also, do people with EPP get stomach pains or is that with the other porphyias? A. The porphyrin that accumulates in EPP patients is protoporphyrin IX, which does not cause discoloration to teeth or abdominal pain.
 The type of porphyria that leads to discolored teeth is Congenital Erythropoietic Protoporphyria. The porphyrias that lead to episodic abdominal pain attacks are the acute hepatic porphyrias. Q. I have EPP and I have a severe reaction on my hands and lips. Do I seek urgent care? Also, what can you even do when you burn your lips? A. The acute reactions to sunlight in EPP can be very severe and, unfortunately, there are not many effective options to treat the symptoms. Nonsteroidal anti-inflammatory drugs (NSAIDS such as ibup…